The UK has joined Australia in requiring black cohosh products to carry label warnings after the Medicines and Healthcare products Regulatory Agency (MHRA) issued a statement expressing its concern about "links between black cohosh and the risk of liver disorders."
The MHRA took advice from two expert committees that concluded liver damage was possible, if unlikely, from using the menopause-specialist herb. "In the light of this advice, the MHRA is working with the herbal sector to ensure that labels of black cohosh products carry updated safety warnings," said MHRA Chief Executive Kent Woods. "The labels will point out the possible symptoms so that appropriate action can be taken without delay."
Philip Routledge, chair of the Herbal Medicines Advisory Committee, said the association between black cohosh consumption and liver disorders was rare but "can be serious."
The European Medicines Agency advised those taking black cohosh to cease and consult their doctor if liver damage symptoms developed, such as tiredness, loss of appetite, yellowing of the skin and eyes, severe upper stomach pain with nausea and vomiting or dark urine. It based its warning on a review by its Committee on Herbal Medicinal Products which found cases of hepatotoxicity in black cohosh users.
After a ruling by the Therapeutic Goods Administration earlier this year, black cohosh products sold in Australia are required to carry the following statement: "Warning: Black cohosh may harm the liver in some individuals. Use under the supervision of a healthcare professional."
A 2004 US National Institutes of Health workshop on black cohosh safety concluded the evidence for liver toxicity risks from black cohosh "remains equivocal but certainly warrants continued monitoring." The NIH added: "At this time, there is no known mechanism with biological plausibility that explains any hepatotoxic activity of black cohosh."
Cheryl Thallon, managing director of supplements manufacturer Viridian, told Natural Products magazine that the response to black cohosh is disproportionate and unscientific. "It's disproportionate because the reported cases are very few in number and not individually especially serious," she said. "It's unscientific because there is apparently no consideration given to the dose at which black cohosh becomes toxic — is it 1mg, 200mg or 1000mg?"
A study in the May/June issue of Menopause: The Journal of the North American Menopause Society found more than half of surveyed women believed herbal menopausal remedies such as black cohosh were a safer alternative to hormone therapy. Just under half said they wanted to use a "natural" product.
Black cohosh has been used as a North American Indian medicine for centuries and in Europe since the early 1800s.